Alert archive / Alabama / Wind Advisories in 2011

Wind Advisory 3, NWS Huntsville, AL

February 24, 201111 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Feb 24, 2011, 1:39 PM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Feb 24, 2011, 6:00 PM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2011, 1:39 PM CST (19:39 UTC)
In effect from
Feb 24, 2011, 6:00 PM CST
Expired
Feb 25, 2011, 2:02 AM CST
In force
8 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WWUS74 KHUN 241939
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
139 PM CST THU FEB 24 2011

...WINDY CONDITIONS TONIGHT ACROSS THE TENNESSEE VALLEY...

.SOUTHERLY WINDS WILL INCREASE ACROSS NORTH ALABAMA AND SOUTHERN
MIDDLE TENNESSEE AS A STRENGTHENING LOW PRESSURE SYSTEM TRACKS FROM
EASTERN OKLAHOMA TO WEST VIRGINIA THROUGH DAYBREAK FRIDAY. WINDS WILL
SHIFT TO THE WEST-NORTHWEST LATE TONIGHT BEHIND A COLD FRONT...AND
GRADUALLY DIMINISH THROUGHOUT FRIDAY MORNING. 

ALZ001>010-016-TNZ076-096-097-250400-
/O.NEW.KHUN.WI.Y.0003.110225T0000Z-110225T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
139 PM CST THU FEB 24 2011

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
FRIDAY. 

* TIMING: 6 PM THIS EVENING THROUGH 6 AM CST FRIDAY MORNING.

* WINDS: SOUTH WINDS 20 TO 30 MPH WITH OCCASIONAL GUSTS TO AROUND 35
  MPH. HIGHER GUSTS TO 45 MPH WILL BE POSSIBLE OVER RIDGETOPS AND IN
  OTHER HIGH TERRAIN AREAS. THESE WINDS WILL EXIST REGARDLESS OF ANY
  SHOWERS AND THUNDERSTORMS.

* IMPACTS: USE CAUTION WHEN OPERATING HIGH PROFILE VEHICLES. CROSS
  WINDS COULD MAKE DRIVING DIFFICULT. IN ADDITION...SECURE LOOSE
  OUTDOOR OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. IN ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS
REMAIN SECURE...INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$

DJN
2 follow-up statements
872 
WWUS74 KHUN 250216
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
816 PM CST THU FEB 24 2011

...WINDY CONDITIONS TONIGHT ACROSS THE TENNESSEE VALLEY...

.SOUTHERLY WINDS WILL INCREASE ACROSS NORTH ALABAMA AND SOUTHERN
MIDDLE TENNESSEE AS A STRENGTHENING LOW PRESSURE SYSTEM TRACKS TO
WEST VIRGINIA THROUGH DAYBREAK FRIDAY. WINDS WILL SHIFT TO THE WEST-
NORTHWEST TONIGHT BEHIND A COLD FRONT...AND GRADUALLY DIMINISH
THROUGHOUT FRIDAY MORNING.

ALZ001>010-016-TNZ076-096-097-251200-
/O.CON.KHUN.WI.Y.0003.000000T0000Z-110225T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
816 PM CST THU FEB 24 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* TIMING: THIS EVENING THROUGH 6 AM CST FRIDAY MORNING.

* WINDS: SOUTH WINDS 20 TO 30 MPH WITH GUSTS TO AROUND 35 MPH.
  HIGHER GUSTS TO 45 MPH WILL BE POSSIBLE OVER RIDGETOPS AND IN OTHER
  HIGH TERRAIN AREAS. THESE WINDS WILL EXIST REGARDLESS OF ANY
  SHOWERS AND THUNDERSTORMS.

* IMPACTS: USE CAUTION WHEN OPERATING HIGH PROFILE VEHICLES. CROSS
  WINDS COULD MAKE DRIVING DIFFICULT. IN ADDITION...SECURE LOOSE
  OUTDOOR OBJECTS SUCH AS TRASH CANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION. IN ADDITION...ENSURE ALL LOOSE OUTDOOR OBJECTS
REMAIN SECURE...INCLUDING PATIO FURNITURE AND TRASH CANS.

&&

$$
470 
WWUS74 KHUN 250802
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
202 AM CST FRI FEB 25 2011

ALZ001>010-016-TNZ076-096-097-250915-
/O.CAN.KHUN.WI.Y.0003.000000T0000Z-110225T1200Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
202 AM CST FRI FEB 25 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE WIND
ADVISORY. 

SOUTHWEST WINDS HAVE BEEN GRADUALLY DIMINISHING OVER THE PAST FEW
HOURS AHEAD OF AN APPROACHING COLD FRONT. A CONTINUED WEAKENING
TREND IS EXPECTED INTO THE MORNING PERIOD...WITH SURFACE FLOW
SHIFTING TO THE NORTHWEST BEHIND THE FRONT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Feb 24, 11:46 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 24, 11:46 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1146 AM CST THU FEB 24 2011

.UPDATE...
FOR 18Z TAFS.

&&

.AVIATION...
CONDITIONS WILL REMAIN LARGELY MVFR FOR MUCH OF THE FORECAST PERIOD.
CIGS THIS AFTERNOON AT MSL SHOULD REMAIN LOWER THAN THAT AT HSV AS
-SHRA CONTINUE TO MOVE OUT OF N MS...WITH THE CLOUD DECK LOWERING TO
BELOW 2000FT AHEAD OF AN APPROACHING COLD FRONT TONIGHT. ATTM THE
BEST ESTIMATE FOR THE ARRIVAL OF THIS FRONT SHOULD BE AROUND 06Z AT
MSL AND 08Z AT HSV...BUT COULD ACTUALLY VARY BY A COUPLE OF HOURS.
WITH THE FRONT WILL COME HEAVY RAINFALL...STRONG WINDS SHIFTING TO A
MORE WESTERLY DIRECTION...AND LOWER CIGS AND VIS. IFR CONDITIONS
COULD BE SEEN AT BOTH SITES BETWEEN 06-10Z IF STRONGER CELLS MOVE
OVER THE TERMINAL...BUT EXACT TIMING OF THIS CANNOT BE DETERMINED
ATTM. AFTER THE FRONT CLEARS BOTH SITES BTWN 10-12Z TOMORROW...WINDS
WILL SWING AROUND AND BECOME MORE NORTHERLY AND MVFR CIGS WILL REMAIN.

&&

.DISCUSSION... /ISSUED 1045 AM CST THU FEB 24 2011/
RADAR OBS CONTINUE TO SHOW A WIDE SWATH OF RAIN EXTENDING ACROSS
MUCH OF TENNESSEE THIS MORNING...WITH SOME SHOWERS AND THUNDERSTORMS
EXTENDING INTO THE NORTHERN PORTION OF THE CWA. THIS TREND LOOKS TO
CONTINUE THROUGH THE AFTERNOON HOURS...WITH MAINLY THE N AND W PARTS
OF THE CWA CONTINUING TO SEE SHRA AND SOME ISOLATED THUNDER AS THE
STRONG SOUTHERLY FLOW CONTINUES TO PULL IN MOIST AIR FROM THE GULF
AND A LL SHORTWAVE SLIDES ACROSS THE AREA AHEAD OF THE MAIN LOW. SOME
ADDITIONAL CU DEVELOPMENT HAS BEEN OBSERVED ON SATELLITE LATE THIS
MORNING AND SUGGESTS THE CONTINUED THREAT FOR LIGHT RAIN WILL EXIST
THROUGH THE AFTERNOON. IN TERMS OF TEMPS AND DEWPOINTS...THE WESTERN
HALF OF THE CWA HAS RECEIVED MORE RAIN AND STAYED UNDER A THICKER
CLOUD DECK...SO WHILE THEIR DEWPOINTS ARE RISING INTO THE UPPER
50S...TEMPS HAVE BEEN SLOW TO REBOUND. THE EASTERN HALF OF THE CWA
HAS HAD THE REVERSE SITUATION THIS MORNING SO MADE SOME SIMPLE
ADJUSTMENTS TO THE GRIDS TO ACCOUNT FOR THESE TRENDS. OVERALL...TEMPS
SHOULD STILL RISE INTO THE LOW TO MID 70S ACROSS THE AREA TODAY.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

CCC
Hazardous weather outlook, Feb 24, 12:45 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CST THU FEB 24 2011

ALZ001>010-016-TNZ076-096-097-250245-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A LINE OF THUNDERSTORMS IS EXPECTED TO AFFECT THE TENNESSEE VALLEY
TONIGHT THROUGH EARLY FRIDAY MORNING AS A STRONG COLD FRONT
APPROACHES FROM THE WEST. THE STRONGEST STORMS SHOULD APPROACH THE
MISSISSIPPI AND ALABAMA BORDER AROUND 10 PM THIS EVENING AND MOVE
EASTWARD ACROSS THE REGION...ENDING AROUND 8 AM FRIDAY MORNING ACROSS
NORTHEAST ALABAMA.

SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS IN
EXCESS OF 60 MPH THE PRIMARY THREAT...ALONG WITH HAIL AND LOCALIZED
HEAVY RAINFALL. AN ISOLATED TORNADO THREAT ALSO CONTINUES ACROSS
NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED DURING SUNDAY NIGHT AND
MONDAY AS YET ANOTHER STRONG COLD FRONT MOVES ACROSS THE AREA. EARLY
INDICATIONS CONTINUE TO SHOW A RISK FOR STRONG TO SEVERE STORMS WITH
THIS SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED THIS EVENING AND DURING THE OVERNIGHT.

CCC

Nearby

Wind Advisories in Alabama, 2011Wind Advisories in Tennessee, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.